Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

May 14, 2006Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2006, 11:21 AM EDT for Watauga County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2006, 11:21 AM EDT (15:21 UTC)
Expired
May 14, 2006, 11:45 AM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 141523
SVRRNK
NCC189-141545-
/O.NEW.KRNK.SV.W.0049.060514T1521Z-060514T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1145 AM EDT

* AT 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SUGAR GROVE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR GROVE...
  SILVERSTONE...
  BOONE...
  SANDS...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8191 3615 8183 3618 8156 3630 8168

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 141532
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT SUN MAY 14 2006

NCC189-141545-
/O.CON.KRNK.SV.W.0049.000000T0000Z-060514T1545Z/
WATAUGA NC-
1132 AM EDT SUN MAY 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR WATAUGA COUNTY...

AT 1127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR LOVILL...OR ABOUT NEAR SUGAR
GROVE...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONE
AND SANDS

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3632 8191 3615 8183 3618 8156 3630 8168

$$

JH
000 
WWUS51 KRNK 141545
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT SUN MAY 14 2006

NCC189-141555-
/O.EXP.KRNK.SV.W.0049.000000T0000Z-060514T1545Z/
WATAUGA NC-
1145 AM EDT SUN MAY 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR WATAUGA COUNTY EXPIRES AT 1145
AM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8191 3615 8183 3618 8156 3630 8168

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:07 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 14, 10:07 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EDT SUN MAY 14 2006

.SHORT TERM /REST OF TODAY/...

KFCX 88D HAS RETURNED TO NORMAL OPERATIONS.

LOOKS LIKE A RATHER BUSY AFTERNOON IN STORE AS LARGE UPPER LOW
PUSHES SECONDARY FRONTAL ZONE AND ASSOCIATED TRIPLE POINT WAVE
INTO THE AREA. INIT S/W OVER SW VA CAUSING BAND OF EASTERN
CONVECTION SHOULD CONTINUE TO ROTATE EAST ALLOWING A BRIEF BREAK
LATE THIS MORNING BEFORE COVERAGE INCREASES AHEAD OF THE BOUNDARY.
CURRENT CLEARING IN WAKE OF FIRST CONVECTION WILL ONLY LEAD TO
ENHANCED INSTABILITY/LAPSE RATES AS UNCAPPED MODIFIED RAOBS SHOW 1-2K
CAPES ESPCLY SOUTH/EAST WHERE INTERACTION WITH DEEPER RH SHOULD BE
BEST. THIS ALSO DEPICTED BY LATEST RUC/NAM WHICH INDICATE GOOD
DIFFLUENCE EASTERN HALF JUST NORTH OF THE JET CORE. LOW WET
BULBS/FREEZING LEVELS SUPPORT HAIL PRODUCERS WITH ABOUT ANY
ORGANIZED CORE GIVEN COLD 5H TEMPS...SO MAY INCLUDE MENTION IN
ZFP. OTRW WILL LIKELY STAY CLOSE TO GOING POPS GIVEN DYNAMICS WITH
HIEST CAT VALUES ACROSS THE NORTH/EAST WHERE BEST COVERAGE SHOULD
END UP LATER ON. BRIEF PERIOD OF HEATING MAY ALSO ACT TO PUSH
HIGHS WARMER THAN EXPECTED MOUNTAINS AND CLOSER TO WARMER MET MOS
IN SPOTS.
&&

.PREV DISCUSSION...
 (ISSUED 644 AM EDT SUN MAY 14 2006)

AVIATION...

ONE BAND OF WEAKENING SHOWERS AND ISOLATED THUNDERSTORMS MOVING
THROUGH THE AREA EARLY THIS MORNING...THEN THERE WILL BE A BREAK
BEFORE ANOTHER ORGANIZED AREA OF STORMS MOVES IN AHEAD OF A FRONT
LATE THIS MORNING AND THIS AFTERNOON. I HAVE INCLUDED A PERIOD OF
HEAVIER SHOWERS WITH CB IN THE CLOUD GROUP FOR BLF...LWB AND ROA.
FOR LYH AND DAN THE CHANCES OF THUNDERSTROMS IS HIGH ENOUGH THERE
THAT I INCLUDED A 3 HOUR PERIOD WITH THUNDER. ANY OF THE STORMS
TODAY WILL HAVE A POTENTIAL FOR LARGE HAIL SINCE THE FREEZING
LEVEL WILL BE QUITE LOW. THE SHOWERS AND STORMS WILL BRING MVFR
CONDITIONS THIS AFTERNOON TO ALL AIRPORTS...POSSIBLY SOME BRIEF
PERIODS OF IFR IF HEAVIER STORMS PASS OVER THE AIRPORTS. LOOKS
LIKE THE SHOWERS WILL END EARLY IN THE EVENING AND IF WE HAVE
QUICK CLEARING...WILL BE A GOOD SETUP FOR FOG TO DEVELOP. I HAVE
PUT FOG IN ALL OF THE TAFS...AND INCLUDED A PERIOD OF DENSE LIFR
FOG AT LWB...LYH AND DAN TOWARD MORNING.

PREV DISCUSSION...
 (ISSUED 343 AM EDT SUN MAY 14 2006)

SHORT TERM /TODAY THROUGH TONIGHT/...

CLOSED UPPER LOW IS OVER ILLINOIS EARLY THIS MORNING AND BEGINNING
TO SHIFT SOUTHWARD AS STRONG JET ENERGY ROUNDS THE BASE OF THE
TROUGH. THE LEFT EXIT REGION OF THIS JET EXTENDS INTO THE SOUTHERN
APPLN MTNS AT THIS TIME...AND MODELS SHOW IT SHIFTING NORTH AND
EAST TODAY AS THE JET CORE GETS MORE OF A CONCAVE BEND AS IT
ROUNDS THE BASE OF THE TROUGH. THAT PUTS MUCH OF THE EASTERN PART
OF THE FORECAST AREA IN THE FAVORED LEFT EXIT REGION- SO LOOKS
LIKE THERE WILL BE PLENTY OF UPPER DYNAMICS AS THE OCCLUDED SFC
FRONT WEST OF THE APPLNS MOVES THROUGH THE REGION TODAY. MAIN
QUESTION IS IF WE WILL GET MUCH SUN AFTER THIS FIRST WAVE OF
SHOWERS AND ISOLATED THUNDERSTORMS WEAKENS TOWARD DAYBREAK.
CURRENT THINKING IS THAT WE WILL NOT SEE MUCH SUN...BUT SHOULD
STILL GET MODERATELY UNSTABLE IN THE PIEDMONT WITH FAIRLY STEEP
RATES HELPING TO REACH CAPES OF 1000 TO 1500 J/KG. THERE IS
SUFFICIENT SHEAR FOR MULTICELL CLUSTERS OF STORMS...AND WITH
FREEZING LEVELS AROUND 9000 FT LARGE HAIL WILL BE A THREAT...ALONG
WITH A LESSER THREAT OF DAMAGING WINDS FROM SOME OF THE STRONGEST
STORMS. WILL BE ISSUING A SEVERE WEATHER OUTLOOK THE PIEDMONTS AND
FOOTHILLS OF SW VA/NW NC. I STAYED CLOSE TO MAV HIGH TEMPS FOR THE
DAY- SEEMED A LITTLE WARM...BUT WITH JUST A LITTLE SUN WE SHOULD
BE ABLE TO REACH THE LOWER 70S IN THE PIEDMONT. CONVECTION WILL BE
SHIFTING NORTH AND EAST WITH THE OCCLUDED FRONT TONIGHT- KEPT THE
HIGHEST POPS IN THE NERN CWA.

LONG TERM /MONDAY THROUGH SATURDAY/...

THE UPPER LOW WILL BE OVER THE SOUTHERN OHIO VALLEY. WE LOSE THE
DEEP MOISTURE...BUT WE SHOULD SEE MORE SUN...WHICH WILL HELP WITH
SFC HEATING AND BECOMING UNSTABLE ENOUGH FOR SCATTERED DIURNAL SHOWERS
AND THUNDERSTORMS MAINLY IN THE MTNS AND FOOTHILLS. THIS SAME
PATTERN CONTINUES INTO TUESDAY AS THE OLD UPPER LOW SLOWLY LIFTS
NORTHEAST INTO THE MID ATLANTIC REGION. A RAISED TEMPS A FEW
DEGREES BOTH MONDAY AND TUESDAY IN THE PIEDMONT THINKING THERE
WILL BE MORE SUN. NO CHANGES WERE MADE TO THE FORECAST BEYOND
TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, May 14, 5:01 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 AM EDT SUN MAY 14 2006

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-150915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
501 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING IN THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA. A COMBINATION OF COLD TEMPERATURES
ALOFT...A STRONG UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS
THE AREA WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW OF THE
STORMS ARE LIKELY TO PRODUCE PENNY SIZED OR LARGER HAIL. A FEW OF
THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND
GUSTS. IF WE SEE SOME BREAKS OF SUN THIS MORNING TO PRODUCE
SURFACE HEATING...THEN STRONG STORMS MAY BE WIDESPREAD THIS
AFTERNOON...PARTICULARLY IN SOUTH SIDE VIRGINIA AND THE NORTHWEST
PIEDMONT OF NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-150915-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
501 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL
JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED
THUNDERSTORMS TODAY. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW
OF THE STORMS MAY PRODUCE PENNY SIZED OR LARGER HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JJ

In the hours before

Local storm report, May 14, 5:49 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             3 W DOBSON              36.39N 80.78W
05/14/2006  E0.75 INCH       SURRY              NC   LAW ENFORCEMENT

            COMPLETELY COVERED GROUND

&&

RMG
Special weather statement, May 14, 5:53 AM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT SUN MAY 14 2006

NCZ003-004-020-VAZ016-032-142200-
SURRY-STOKES-YADKIN-CARROLL-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE...
GALAX...STUART
553 AM EDT SUN MAY 14 2006

ISOLATED THUNDERSTORMS...WITH UP TO DIME SIZED HAIL...WILL
CONTINUE MOVING NORTHEAST IN THE MOUNTAINS AND FOOTHILLS OF
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. EXPECT RAIN FALL
AMOUNTS UP TO ONE HALF INCH WITH WIND GUSTS TO 30 MILES AN HOUR
WITH THE PASSAGE OF THESE THUNDERSTORMS.

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:41 AM EDTSevere Thunderstorm WarningRNKAshe49 min
May 14, 11:59 AM EDTSevere Thunderstorm WarningRNKAlleghany46 min
May 14, 12:38 PM EDTSevere Thunderstorm WarningRNKAshe20 min
May 14, 12:48 PM EDTSevere Thunderstorm WarningRNKWilkes57 min
May 14, 1:28 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
May 14, 1:33 PM EDTSevere Thunderstorm WarningRNKStokes57 min
May 14, 3:19 PM EDTSevere Thunderstorm WarningRNKRockingham56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.